Generic Digoxin Tablets Recall
Potentially defective digoxin tablets have been recalled by generic drug maker Caraco Pharmaceutical Laboratories, Ltd. According to the recall notice, the tablets may differ in size and therefore could contain too much or too little of the drug’s active ingredient. The recall applies to all tablets of Caraco brand Digoxin, USP, 0.125 mg, and Digoxin, USP, 0.25 mg, distributed prior to March 31, 2009, which are not expired and are within the expiration date of September, 2011.
Digoxin is a drug used to treat heart failure and abnormal heart rhythms. According to the Food & Drug Administration (FDA), it has a narrow therapeutic index and the existence of a higher than labeled dose may pose a risk of digoxin toxicity in patients with renal failure. Digoxin toxicity can cause nausea, vomiting, dizziness, low blood pressure, cardiac instability, and bradycardia. Death can also result from excessive digoxin intake.
A lower than labeled dose may pose a risk of lack of efficacy potentially resulting in cardiac instability.
The digoxin recall includes tablets with the following NDC codes:
Digoxin Tablets, USP, 0.125 mg
Digoxin Tablets, USP, 0.25 mg
Caraco Digoxin 0.125 mg is a scored round biconvex yellow tablet imprinted with “437”. Caraco Digoxin 0.25 mg is a scored round biconvex white tablet imprinted with “441”. Patients with these tablets should return them to their pharmacy or place of purchase.
Retailers who have this product should return the product to their place of purchase. Retailers can call Caraco customer service at (800) 818-4555, Monday through Friday, 8:00 a.m. – 5:00 p.m. EST, for instructions on how to return the affected product or for any other inquiries related to this action.
Patients using Caraco’s digoxin tablets, USP, 0.125 mg or 0.25 mg, who have medical questions should contact their healthcare provider for additional instructions or guidance.
Other defective digoxin tablets have been recalled recently. Last April, Actavis Totowa recalled oversized Digitek tablets. The FDA deemed the Digitek recall a Class I recall, meaning that the defective Digitek tablets could cause serious health problems or death.
According to a report issued by the Center for Public Integrity in December, there were 667 deaths reported to the FDA Adverse Events Reporting System that involved Digitek between April 1 and June 30, 2007. The group also found that the FDA had received just one reported death attributed to Digitek in the three month period prior to the April Digitek recall.